June  2018, 23(4): 1767-1795. doi: 10.3934/dcdsb.2018083

Nonlocal elliptic system arising from the growth of cancer stem cells

1. 

Dpto. de Ecuaciones Diferenciales y Análisis Numérico, Fac. de Matemáticas, Univ. de Sevilla, Sevilla, C/. Tarfia s/n, 41012, Spain

2. 

Universidade Federal do Pará, Faculdade de Matemática, Belém, PA 66075-110, Brazil

Received  October 2016 Revised  October 2017 Published  March 2018

In this work we show the existence of coexistence states for a nonlocal elliptic system arising from the growth of cancer stem cells. For this, we use the bifurcation method and the theory of the fixed point index in cones. Moreover, in some cases we study the behaviour of the coexistence region, depending on the parameters of the problem.

Citation: Manuel Delgado, Ítalo Bruno Mendes Duarte, Antonio Suárez Fernández. Nonlocal elliptic system arising from the growth of cancer stem cells. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1767-1795. doi: 10.3934/dcdsb.2018083
References:
[1]

H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Rev., 18 (1976), 620-709.  doi: 10.1137/1018114.  Google Scholar

[2]

J. Blat and K. J. Brown, Bifurcation of steady-state solutions in predator-prey and competition systems, Proc. Roy. Soc. Edinburgh, 97A (1984), 21-34.  doi: 10.1017/S0308210500031802.  Google Scholar

[3]

I. BorsiA. FasanoM. Primicerio and T. Hillen, A non-local model for cancer stem cells and the tumor growth paradox, Math. Med. Biol., 34 (2017), 59-75.   Google Scholar

[4]

R. S. CantrellC. Cosner and V. Hutson, Ecological models, permanence and spatial heterogeneity, Rocky Mountain J. Math., 26 (1996), 1-35.  doi: 10.1216/rmjm/1181072101.  Google Scholar

[5]

M. G. Crandall and P. H. Rabinowitz, Bifurcation from simple eigenvalues, J. Funct. Anal., 8 (1971), 321-340.  doi: 10.1016/0022-1236(71)90015-2.  Google Scholar

[6]

E. N. Dancer, On the indices of fixed points of mappings in cones and applications, J. Math. Anal. Appl., 91 (1983), 131-151.  doi: 10.1016/0022-247X(83)90098-7.  Google Scholar

[7]

D. Daners and P. Koch Medina, Abstract Evolution Equations, Periodic Problems and Applications, Pitman Res. Notes in Math. Ser., 279 Longman, New York, 1992.  Google Scholar

[8]

M. Delgado, I. B. M. Duarte and A. Suárez, Nonlocal problem arising from the birth-jump processes, Proc. Roy. Soc. Edinburgh, to appear. Google Scholar

[9]

M. DelgadoJ. López-Gómez and A. Suárez, On the symbiotic Lotka-Volterra model with diffusion and transport effects, J. Differential Equations, 160 (2000), 175-262.  doi: 10.1006/jdeq.1999.3655.  Google Scholar

[10]

M. Delgado and A. Suárez, Study of an elliptic system arising from angiogenesis with chemotaxis and flux at the boundary, J. Differential Equations, 244 (2008), 3119-3150.  doi: 10.1016/j.jde.2007.12.007.  Google Scholar

[11]

H. EnderlingP. Hahnfeldt and T. Hillen, The tumor growth paradox and immune system-mediated selection for cancer stem cells, Bull. Math. Biology, 75 (2013), 161-184.  doi: 10.1007/s11538-012-9798-x.  Google Scholar

[12]

A. FasanoA. Mancini and M. Primicerio, Tumours with cancer stem cells: A PDE model, Math. Biosci., 272 (2016), 76-80.  doi: 10.1016/j.mbs.2015.12.003.  Google Scholar

[13]

J. E. Furter and J. López-Gómez, Diffusion-mediated permanence problem for a heterogeneous Lotka-Volterra competition model, Proc. Roy. Soc. Edinburgh, 127 (1997), 281-336.  doi: 10.1017/S0308210500023659.  Google Scholar

[14]

P. Hess, Periodic-Parabolic Boundary Value Problems and Positivity, Longman Scientific & Technical, 1991.  Google Scholar

[15]

T. HillenB. GreeseJ. Martin and G. de Vries, Birth-jump processes and application to forest fire spotting, J. of Biological Dynamics, 9 (2015), 104-127.  doi: 10.1080/17513758.2014.950184.  Google Scholar

[16]

L. Li, Coexistence theorems of steady states for predator-prey interacting systems, Trans. Amer. Math. Soc., 305 (1988), 143-166.  doi: 10.1090/S0002-9947-1988-0920151-1.  Google Scholar

[17]

J. López-Gómez, Linear Second Order Elliptic Operators, World Scientific Publishing Co. Pte. Ltd., Hackensack, New Jersey, 2013.  Google Scholar

[18]

J. López-Gómez, Nonlinear eigenvalues and global bifurcation: Application to the search of positive solutions for general Lotka-Volterra reaction-diffusion systems with two species, Differential Integral Equations, 7 (1994), 1427-1452.   Google Scholar

[19]

J. López-Gómez, Spectral Theory and Nonlinear Functional Analysis, Research Notes in Ma-thematics, 426 CRC Press, Boca Raton, Florida, 2001.  Google Scholar

[20]

J. López-Gómez and J. Sabina de Lis, Coexistence states and global attractivity for some convective diffusive competing species models, Trans. Amer. Math. Soc., 347 (1995), 3797-3833.  doi: 10.1090/S0002-9947-1995-1311910-8.  Google Scholar

[21]

L. Maddalena, Analysis of an integro-differential system modeling tumor growth, Appl. Math. Comput., 245 (2014), 152-157.  doi: 10.1016/j.amc.2014.07.081.  Google Scholar

[22]

P. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Funct. Anal., 7 (1971), 487-513.  doi: 10.1016/0022-1236(71)90030-9.  Google Scholar

show all references

References:
[1]

H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM Rev., 18 (1976), 620-709.  doi: 10.1137/1018114.  Google Scholar

[2]

J. Blat and K. J. Brown, Bifurcation of steady-state solutions in predator-prey and competition systems, Proc. Roy. Soc. Edinburgh, 97A (1984), 21-34.  doi: 10.1017/S0308210500031802.  Google Scholar

[3]

I. BorsiA. FasanoM. Primicerio and T. Hillen, A non-local model for cancer stem cells and the tumor growth paradox, Math. Med. Biol., 34 (2017), 59-75.   Google Scholar

[4]

R. S. CantrellC. Cosner and V. Hutson, Ecological models, permanence and spatial heterogeneity, Rocky Mountain J. Math., 26 (1996), 1-35.  doi: 10.1216/rmjm/1181072101.  Google Scholar

[5]

M. G. Crandall and P. H. Rabinowitz, Bifurcation from simple eigenvalues, J. Funct. Anal., 8 (1971), 321-340.  doi: 10.1016/0022-1236(71)90015-2.  Google Scholar

[6]

E. N. Dancer, On the indices of fixed points of mappings in cones and applications, J. Math. Anal. Appl., 91 (1983), 131-151.  doi: 10.1016/0022-247X(83)90098-7.  Google Scholar

[7]

D. Daners and P. Koch Medina, Abstract Evolution Equations, Periodic Problems and Applications, Pitman Res. Notes in Math. Ser., 279 Longman, New York, 1992.  Google Scholar

[8]

M. Delgado, I. B. M. Duarte and A. Suárez, Nonlocal problem arising from the birth-jump processes, Proc. Roy. Soc. Edinburgh, to appear. Google Scholar

[9]

M. DelgadoJ. López-Gómez and A. Suárez, On the symbiotic Lotka-Volterra model with diffusion and transport effects, J. Differential Equations, 160 (2000), 175-262.  doi: 10.1006/jdeq.1999.3655.  Google Scholar

[10]

M. Delgado and A. Suárez, Study of an elliptic system arising from angiogenesis with chemotaxis and flux at the boundary, J. Differential Equations, 244 (2008), 3119-3150.  doi: 10.1016/j.jde.2007.12.007.  Google Scholar

[11]

H. EnderlingP. Hahnfeldt and T. Hillen, The tumor growth paradox and immune system-mediated selection for cancer stem cells, Bull. Math. Biology, 75 (2013), 161-184.  doi: 10.1007/s11538-012-9798-x.  Google Scholar

[12]

A. FasanoA. Mancini and M. Primicerio, Tumours with cancer stem cells: A PDE model, Math. Biosci., 272 (2016), 76-80.  doi: 10.1016/j.mbs.2015.12.003.  Google Scholar

[13]

J. E. Furter and J. López-Gómez, Diffusion-mediated permanence problem for a heterogeneous Lotka-Volterra competition model, Proc. Roy. Soc. Edinburgh, 127 (1997), 281-336.  doi: 10.1017/S0308210500023659.  Google Scholar

[14]

P. Hess, Periodic-Parabolic Boundary Value Problems and Positivity, Longman Scientific & Technical, 1991.  Google Scholar

[15]

T. HillenB. GreeseJ. Martin and G. de Vries, Birth-jump processes and application to forest fire spotting, J. of Biological Dynamics, 9 (2015), 104-127.  doi: 10.1080/17513758.2014.950184.  Google Scholar

[16]

L. Li, Coexistence theorems of steady states for predator-prey interacting systems, Trans. Amer. Math. Soc., 305 (1988), 143-166.  doi: 10.1090/S0002-9947-1988-0920151-1.  Google Scholar

[17]

J. López-Gómez, Linear Second Order Elliptic Operators, World Scientific Publishing Co. Pte. Ltd., Hackensack, New Jersey, 2013.  Google Scholar

[18]

J. López-Gómez, Nonlinear eigenvalues and global bifurcation: Application to the search of positive solutions for general Lotka-Volterra reaction-diffusion systems with two species, Differential Integral Equations, 7 (1994), 1427-1452.   Google Scholar

[19]

J. López-Gómez, Spectral Theory and Nonlinear Functional Analysis, Research Notes in Ma-thematics, 426 CRC Press, Boca Raton, Florida, 2001.  Google Scholar

[20]

J. López-Gómez and J. Sabina de Lis, Coexistence states and global attractivity for some convective diffusive competing species models, Trans. Amer. Math. Soc., 347 (1995), 3797-3833.  doi: 10.1090/S0002-9947-1995-1311910-8.  Google Scholar

[21]

L. Maddalena, Analysis of an integro-differential system modeling tumor growth, Appl. Math. Comput., 245 (2014), 152-157.  doi: 10.1016/j.amc.2014.07.081.  Google Scholar

[22]

P. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Funct. Anal., 7 (1971), 487-513.  doi: 10.1016/0022-1236(71)90030-9.  Google Scholar

Figure 1.  Coexistence region of ($1$) for $\delta\neq 1$
Figure 2.  Possible coexistence region of ($1$) for $\delta = 1$. In this case the sum of the index of the coexistence states of ($1$) is 1
Figure 3.  Possible coexistence region of ($1$) for $\delta = 1$. In this case the sum of the index of the coexistence states of ($1$) is -1
Figure 4.  Possible coexistence region of ($1$) for $\delta = 1$. In this case, there are regions where the sum of the index of the coexistence states of ($1$) is 1 (when $\mathcal{F}_1$ is above $\mathcal{G}$) and others where the sum is -1 (when $\mathcal{G}$ is above $\mathcal{F}_1$)
Figure 5.  Coexistence regions of ($1$) for $\delta$ close to 0
Figure 6.  Coexistence regions of ($1$) for $\delta$ close to 1
[1]

J. Ignacio Tello. On a mathematical model of tumor growth based on cancer stem cells. Mathematical Biosciences & Engineering, 2013, 10 (1) : 263-278. doi: 10.3934/mbe.2013.10.263

[2]

Chengjun Guo, Chengxian Guo, Sameed Ahmed, Xinfeng Liu. Moment stability for nonlinear stochastic growth kinetics of breast cancer stem cells with time-delays. Discrete & Continuous Dynamical Systems - B, 2016, 21 (8) : 2473-2489. doi: 10.3934/dcdsb.2016056

[3]

Antonio Garcia. Transition tori near an elliptic-fixed point. Discrete & Continuous Dynamical Systems - A, 2000, 6 (2) : 381-392. doi: 10.3934/dcds.2000.6.381

[4]

Chunqing Wu, Patricia J.Y. Wong. Global asymptotical stability of the coexistence fixed point of a Ricker-type competitive model. Discrete & Continuous Dynamical Systems - B, 2015, 20 (9) : 3255-3266. doi: 10.3934/dcdsb.2015.20.3255

[5]

Kousuke Kuto. Stability and Hopf bifurcation of coexistence steady-states to an SKT model in spatially heterogeneous environment. Discrete & Continuous Dynamical Systems - A, 2009, 24 (2) : 489-509. doi: 10.3934/dcds.2009.24.489

[6]

Kousuke Kuto, Tohru Tsujikawa. Bifurcation structure of steady-states for bistable equations with nonlocal constraint. Conference Publications, 2013, 2013 (special) : 467-476. doi: 10.3934/proc.2013.2013.467

[7]

Pablo Álvarez-Caudevilla, Julián López-Gómez. Characterizing the existence of coexistence states in a class of cooperative systems. Conference Publications, 2009, 2009 (Special) : 24-33. doi: 10.3934/proc.2009.2009.24

[8]

Hongyong Zhao, Daiyong Wu. Point to point traveling wave and periodic traveling wave induced by Hopf bifurcation for a diffusive predator-prey system. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 0-0. doi: 10.3934/dcdss.2020129

[9]

Nicholas Long. Fixed point shifts of inert involutions. Discrete & Continuous Dynamical Systems - A, 2009, 25 (4) : 1297-1317. doi: 10.3934/dcds.2009.25.1297

[10]

Evans K. Afenya, Calixto P. Calderón. Growth kinetics of cancer cells prior to detection and treatment: An alternative view. Discrete & Continuous Dynamical Systems - B, 2004, 4 (1) : 25-28. doi: 10.3934/dcdsb.2004.4.25

[11]

Rushun Tian, Zhi-Qiang Wang. Bifurcation results on positive solutions of an indefinite nonlinear elliptic system. Discrete & Continuous Dynamical Systems - A, 2013, 33 (1) : 335-344. doi: 10.3934/dcds.2013.33.335

[12]

Jun Wang, Qiuping Geng, Maochun Zhu. Existence of the normalized solutions to the nonlocal elliptic system with partial confinement. Discrete & Continuous Dynamical Systems - A, 2019, 39 (4) : 2187-2201. doi: 10.3934/dcds.2019092

[13]

Jean Dolbeault, Robert Stańczy. Bifurcation diagrams and multiplicity for nonlocal elliptic equations modeling gravitating systems based on Fermi--Dirac statistics. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 139-154. doi: 10.3934/dcds.2015.35.139

[14]

Pengyan Wang, Pengcheng Niu. A direct method of moving planes for a fully nonlinear nonlocal system. Communications on Pure & Applied Analysis, 2017, 16 (5) : 1707-1718. doi: 10.3934/cpaa.2017082

[15]

Todd Young. A result in global bifurcation theory using the Conley index. Discrete & Continuous Dynamical Systems - A, 1996, 2 (3) : 387-396. doi: 10.3934/dcds.1996.2.387

[16]

Robert Skiba, Nils Waterstraat. The index bundle and multiparameter bifurcation for discrete dynamical systems. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5603-5629. doi: 10.3934/dcds.2017243

[17]

Kousuke Kuto, Yoshio Yamada. Coexistence states for a prey-predator model with cross-diffusion. Conference Publications, 2005, 2005 (Special) : 536-545. doi: 10.3934/proc.2005.2005.536

[18]

Yakov Krasnov, Alexander Kononovich, Grigory Osharovich. On a structure of the fixed point set of homogeneous maps. Discrete & Continuous Dynamical Systems - S, 2013, 6 (4) : 1017-1027. doi: 10.3934/dcdss.2013.6.1017

[19]

Jorge Groisman. Expansive and fixed point free homeomorphisms of the plane. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1709-1721. doi: 10.3934/dcds.2012.32.1709

[20]

Shui-Hung Hou. On an application of fixed point theorem to nonlinear inclusions. Conference Publications, 2011, 2011 (Special) : 692-697. doi: 10.3934/proc.2011.2011.692

2018 Impact Factor: 1.008

Metrics

  • PDF downloads (61)
  • HTML views (212)
  • Cited by (0)

[Back to Top]